# SDR QMLA2019032819032

- Difficulty date: March 28, 2019
- Submitted: April 1, 2019
- Operation: Air carrier
- Aircraft: N241AM
- Make and model: Urocop EC 135 P2
- Aircraft serial: 0573
- Aircraft time: 4,400 hours, 17,656 cycles
- Engine: Pwa PW206B2
- Engine time: 5,202 hours, 7,895 cycles
- System (JASC): 7200 · Engine (Turbine/Turboprop)
- Part: Compressor
- Part number: 307568401
- Part serial: A0040381
- Condition: Damaged
- Location: Engine
- Part time: 5,202 hours, 7,895 cycles
- Stage of operation: TO
- How discovered: B
- Nature of condition: J
- Precautionary procedure: C

## Discrepancy

ON THE FIRST FLIGHT OF THE DAY, FOR A ROUTINE VFR INTER FACILITY TRANSFER FROM EL CENTRO TO UCSD LA JOLLA IN SAN DIEGO, WE DEPARTED BASE AND FLEW TO EL CENTRO REGIONAL MEDICAL CENTER. WE HAD A STANDARD VFR FUEL LOAD OF 96 GALLONS WITH AN EXPECTED PATIENT WEIGHT OF 150LBS. THE FLIGHT TO THE HOSPITAL, AND LANDING AT THE HOSPITAL WAS AS EXPECTED AND NORMAL. THE CREW REQUESTED THAT I SHUT DOWN AND WAIT FOR A NOTIFICATION FROM THEM TO START FOR A HOT LOAD TO FACILITATE DEPARTURE SINCE WE HAD A STEMI PATIENT. AFTER I GOT A NOTIFICATION FROM THE CREW I STARTED; THE START WAS AS EXPECTED AND NORMAL. I WAS AT FLIGHT IDLE FOR APPROXIMATELY 3 MINUTES WHEN THE CREW ARRIVED AT THE PAD WITH THE PATIENT. I SIGNALED FOR THE CREW TO APPROACH, THEY LOADED THE PATIENT AND PERFORMED THEIR WALK AROUNDS. PREPARING TO DEPART THE SENDING FACILITY I COMPLETED MY CHECKLISTS AND VERBAL VERIFICATION FOR READY TO LIFT; I LIFTED THE AIRCRAFT INTO A HOVER, PERFORMED HOVER CHECKS AND CONFIRMED ALL GAUGES WERE WITHIN LIMITS. WITH GOOD WEATHER AND A LIGHT WIND OUT OF THE WEST I HAD PLENTY OF POWER AVAILABLE ON THE FLI. THERE ARE NO OBSTACLES DIRECTLY WEST OF THE PAD. I INCREASED COLLECTIVE AND THE AIRCRAFT STARTED A CLIMB; I OBSERVED A POSITIVE CLIMB BELOW THE MAX TAKEOFF POWER RANGE; WITH NO FORWARD OBSTACLES I STARTED APPLYING SLIGHT FORWARD CYCLIC AND AT THAT POINT HEARD A VERY LOUD BANG. THE AIRCRAFT SHOWED AN IMMEDIATE AND SLIGHT ROLL TO THE RIGHT AND AN IMMEDIATE YAW TO THE LEFT AND A SLIGHT LATERAL SIDE TO SIDE SHAKING. MY EYES WERE OUTSIDE AND I WAS ABLE TO MAINTAIN POSITIVE CONTROL OF THE YAWING RECOVERING TO THE INITIAL HEADING; WITH ALMOST NO FORWARD AIRSPEED GAINED I DECIDED TO ABORT THE TAKE OFF; SINCE I WAS WELL BEFORE THE TDP (TAKEOFF DECISION POINT) I MANAGED TO BRING THE AIRCRAFT TO A STOP FROM THE SLIGHT FORWARD MOVEMENT THAT HAD BEEN INITIATED AS PART OF THE TRANSITION UPWARD AND FORWARD. AT THAT POINT I NOTICED THE CAD SHOWING POSITIVE INDICATIONS OF FAILURE OF ENG 2 WITH ENG FAIL, ENG OIL P, FUEL PRESS, GEN DISCON ON THE RIGHT SIDE OF THE CAD INDICATED AND A FULL FLI NEEDLES SPLIT WITH ONE NEEDLE GOING ALL THE WAY DOWN TOWARD 0 AND THE OTHER NEEDLE SPIKING UPWARD. I ANNOUNCED ENGINE FAILURE ON INTERNAL COMMS AND FOCUSED ON FLYING THE AIRCRAFT. I MAINTAINED ALTITUDE WITHOUT RAISING THE COLLECTIVE AND MANEUVERED THE AIRCRAFT GENTLY BACKWARDS; AND THEN ALLOWED THE AIRCRAFT TO SETTLE DOWN GENTLY WITH JUST A SLIGHT COLLECTIVE DECREASE DOWNWARD AND LANDED APPROXIMATELY IN THE CENTER OF THE PAD ON EL CENTRO REGIONAL MEDICAL CENTER. AFTER LANDING AND FULLY LOWERING THE COLLECTIVE I IMMEDIATELY SHUT DOWN ENG 2 WITH THE ENGINE CONTROL SWITCH AND LOOKED FOR ANY VISUAL INDICATIONS OF FIRE. I NOTICED A HOSPITAL SECURITY GUARD WAS STANDING OUTSIDE THE ELEVATOR LOOKING UP AT US. I DIDN’T SEE ANY INDICATION OF SMOKE OUTSIDE OR ON THE INSTRUMENTATION. I ANNOUNCED ENGINE FAILURE AGAIN AND ASKED IF THE MEDICAL CREW WAS OK. I PERFORMED A FULL SHUTDOWN OF THE AIRCRAFT. THE MEDICAL CREW CONFIRMED THAT THEY WERE OK AND THAT THEY SAW DARK SMOKE OUTSIDE ON THE RIGHT SIDE OF THE AIRCRAFT STRAIGHT AFTER THE LOUD BANG. THE MEDICAL CREW CHECKED FOR ANY INDICATIONS OF FIRE OUTSIDE THE AIRCRAFT AND VERIFIED THERE WERE NONE. A MEDICAL CREW INITIATED COMMUNICATION WITH AIRCOM TO FACILITATE ALTERNATIVE PATIENT TRANSPORT. I CLIMBED OUT OF THE COCKPIT AND VISUALLY INSPECTED THE AIRCRAFT. I OPENED THE ENGINE COWLING OF ENG 2 AND NOTICED THE COMPRESSOR INSPECTION UNIT SIDES AND DOOR WERE WARPED AND BUCKLED OUTWARD AS IF AN EXPLOSION HAD OCCURRED INSIDE THE COMPRESSOR SECTION CAVITY. THE ENTIRE INSIDE DOOR OF THE ENGINE COWLING WAS COMPLETELY COVERED IN OIL. THE INSIDE OF THE BOTTOM OF THE ENG 2 COMPARTMENT WAS COVERED WITH OIL WITH OIL POOLING AT THE BOTTOM AND DRIPPING OUT ONTO THE PAD. I INITIATED COMMUNICATION WITH MAINTENANCE, AIRCOM, OCC, AND MY MANAGERS. THE MEDICAL CREW LEFT WITH THE PATIENT INTO THE HOSPITAL AND I WAITED FOR MAINTENANCE TO ARRIVE. I FURTHER VISUALLY INSPECTED THE AIRCRAFT. THERE WAS NO FOD OBSERVED AND NO BIRDS WERE IN THE AIR AT THE TIME OF LIFTING OR AFTER LANDING. THE INSIDE OF ENG 1 COMPARTMENT WAS ALSO COVERED IN OIL WITH OIL POOLING AT THE BOTTOM AND DRIPPING OUT ONTO THE PAD. THE BOTTOM OF THE MAIN ROTOR GEARBOX COMPARTMENT WAS COVERED IN OIL. BOTH ENGINES WERE SHOWING THE NORMAL OIL LEVEL, AND THE SAME AMOUNT OF OIL IN THE RESERVOIRS THAT I OBSERVED DURING MY PREFLIGHT. A MECHANIC ARRIVED AND VERIFIED THAT ENG 1 TORQUE WAS NOT EXCEEDED. VISUAL INSPECTION VERIFIED NO OBSERVABLE DAMAGE TO THE SKIDS, THE ROTOR SYSTEM, BLADES, OR FUSELAGE. I CONFIRMED COMMUNICATION WITH MY MANAGERS OF THE SITUATION AND DROVE BACK TO BASE WITH HELMETS, NVGS, EFB AND OTHER PERSONAL ITEMS, WITH ONE OF THE MECHANICS. SEE AIDMOR 40072 FOR FULL REPORT INSPECTION OF ENGINE ASSEMBLY INDICATES COMPRESSOR STALL. INSPECTION OF IMPELLER BLADE FOLDED OVER.
